Nearly seven out of 10 Americans take dietary supplements of one kind or another. Most believe they're safe and that they do what it says they do on the label.
These assumptions could be wrong—in some cases, dangerously wrong.
We asked Victor Navarro, MD, medical chair in the Department of Transplantation, and a recent guest speaker at Philadelphia Magazine's Thinkfest, to weigh in on the subject.
1.) A 2015 consumer survey suggests 68 percent of U.S. adults take dietary supplements, and that 84 percent are confident that they’re safe, effective and of high quality. Do you believe their confidence is misplaced?
I do. There is less than strict adherence to rules for product purity by manufacturers. Also, supplements are susceptible to contamination, adulteration, and because they are labeled and regulated as natural products, they are assumed to be safe. Safety cannot be assessed by consumers, because they only have what manufacturers tell them to believe, and the manufacturers are inherently biased. The government has no requirement that a manufacturer prove that a product is safe.
2.) Here’s what they take, according to the same survey: 84 percent, vitamins and minerals; 45 percent, specialty supplements like fish oil, fiber, probiotics, and dietary aids for joint flexibility; 25 percent sports nutrition and weight management, like amino acids, protein and creatine; and 31 percent botanicals, like ginkgo biloba, Echinacea, garlic, and ginseng. Are any of these of greater concern than others?
It's the multi-ingredient supplements that have been formulated and includes many different combinations of ingredients that we think are the greatest concern. The simple or single-ingredient things or multivitamins are probably very safe.
3.) Are any of them effective? And is that the problem? That they actually have an influence on body processes or the drugs you might be taking?
Statements of effectiveness are not permitted for supplements, without specific proof. So there are very few supplements that have proven effectiveness for specific disease; one that is of proven effectiveness is a green tea extract for genital warts!
4.) We've heard that some supplements might be particularly of concern before surgery. Is that so, and if so, why?
Some—St. John’s wort, for example—can interfere with other medications, and others can promote more easy bleeding (fish oils).
Liver injury induced by herbal and dietary supplements accounts for 20 percent of liver toxicity in the United States.
5.) Are any of them safe when taken as directed? For example, is there any harm in taking a multivitamin? Conversely, is there any value in taking something like a multivitamin?
We don't know, but if taken as directed, most are probably safe. It is possible that some injury occurs because people overuse or misuse a product, or take it in a way that could affect its safety, such as taking something like high doses of green tea extracts to lose weight on an empty stomach.
6.) Do doctors general ask or know whether their patients are taking any of these supplements? Should they? One recent study suggests that dietary supplements are included in only 36 percent of patient records.
Most do not ask, and they should. But some patients don't like to divulge, either.
7.) Can some supplements cause liver damage? You’ve suggested that body-building and weight-loss supplement are linked to liver damage, in particular.
Liver injury induced by herbal and dietary supplements accounts for 20 percent of liver toxicity in the United States, according to our research.
The supplements most commonly associated with this are anabolic steroids—body-building drugs—multi-ingredient nutritional supplements, and green tea extract. Most injuries, including acute hepatitis-like injury, are caused by multi-ingredient supplements.
The problem with those is that the ingredient or ingredients responsible for liver toxicity are often unknown, or only suspected.
8.) So what's the bottom line on supplements? Ask your doctor?
Yes, ask your doctor. Don't fully trust the label, and stop if any symptoms develop while taking them.